Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 5, NWS Marquette, MI

July 8, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 8, 2018, 5:37 AM EDT for Schoolcraft County, Michigan. It took effect at Jul 8, 2018, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2018, 5:37 AM EDT (09:37 UTC)
In effect from
Jul 8, 2018, 12:00 PM EDT
Expired
Jul 8, 2018, 8:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WHUS43 KMQT 080937
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
537 AM EDT Sun Jul 8 2018

MIZ014-090000-
/O.NEW.KMQT.BH.S.0005.180708T1600Z-180709T0000Z/
Southern Schoolcraft-
537 AM EDT Sun Jul 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from noon EDT today through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

lg

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 8, 5:31 AM EDT, 6 minutes earlier.

Area forecast discussion, Jul 8, 5:31 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
531 AM EDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 450 AM EDT SUN JUL 8 2018

Frontal boundary associated with its attendant low deepening over
northern Ontario today will approach western Lake Superior
tonight, and cross Upper Michigan tomorrow. Along and ahead of the
boundary, showers and thunderstorms are anticipated, although
coverage as the front crosses the U.P. will wane, with portions of
the eastern and southern U.P. potentially missing out on precip
altogether. Atmospheric moisture, initially abundant over NE MN
into western Lake Superior, will get squeezed out as the front
hits a figurative wall, colliding with the periphery of a stout
597mb ridge centered over the Midwest today into tonight. Given
the dry air that will likely dominate over the eastern U.P. today,
this could create another elevated fire danger day this afternoon
(see the Fire Weather Discussion for more details). Additionally,
gusty south-southwesterly winds again today will add fuel to the
fire danger, so to speak, as well as create hazardous boating
conditions on Lake Michigan and the Bay of Green Bay (see the
Marine discussion below). Lastly in the hazards realm, WAA
continuing to pump into the forecast area today will usher in
temps approaching and exceeding the 90 degree mark for many in
the U.P., especially for locations in the interior sections, as
well as those downslope of elevated terrain. Lows tonight will
only drop into the 60s area-wide, with upper 60s expected along
lakeshore communities in Marquette County.

To wrap it all up, those with outdoor plans today should be
prepared for the heat. Isle Royale and the Keweenaw Peninsula will
be the first to see showers and thunderstorms, possibly strong,
developing this afternoon into tonight. Burning is highly
discouraged in the eastern U.P. where dry conditions persist, and
mariners, particularly those in smaller craft in the Bay of Green
Bay and Lake Michigan, should be advised of hazardous boating
conditions.

.LONG TERM...(Monday through Saturday)
Issued at 504 AM EDT SUN JUL 8 2018

Looking for isolated to scattered showers and perhaps a
thunderstorms as a cold front drops through the area Mon morning
into the afternoon. At this point, moisture looks to limit areal
coverage.

Next chance for precip looks to be Wed night and Thu as a low moves
across Canada and drops a cold front through the area. Beyond that
it looks dry through the weekend.

Overall, didn't have to make any changes to the blended
initialization.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 PM EDT SAT JUL 7 2018

High pressure still in control, with VFR conds prevailing thru
much of the TAF period. An approaching trough will keep winds up
around 10 knots out of the southwest at all TAF sites through the
night. With the trough there may be some MVFR ceilings at IWD and
CMX Sunday morning but have left them low VFR for now. A brief
period of showers is expected mid-morning tomorrow at CMX which
would also come with an hour or two of IFR vis. Low-level wind
shear is expected for a several hour period tomorrow morning. LLWS
abates by midday as the boundary layer mixes, but in turn that
mixing will introduce mid-20s knots surface gusts at all three
sites in the afternoon.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 435 AM EDT SUN JUL 8 2018

A Small Craft Caution has been hoisted for the Bay of Green Bay
this morning for winds around 20 knots out of the SSW. These winds
will remain elevated through tonight, eventually shifting from out
of the NW by Monday night. Ten to 15 knot winds initially on
Monday will settle down to 5 to 10 knots behind a frontal passage
tomorrow night. Look for slightly stronger winds on the nearshore
waters of Lake Michigan.

For the open waters of Lake Superior, sustained winds of near 20
knots out of the SSW to SW are to be expected today, becoming more
southwesterly tonight at around 10 to 15+ knots. Winds tomorrow
will become more west-northwesterly behind the aforementioned
frontal passage, remaining around or below 10 knots through mid-
week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Titus
AVIATION...RJC/Beachler
MARINE...lg
Hazardous weather outlook, Jul 8, 5:29 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
529 AM EDT Sun Jul 8 2018

MIZ014-090930-
Southern Schoolcraft-
529 AM EDT Sun Jul 8 2018

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

There is a high swim risk today along the Lake Michigan beaches
in southern Schoolcraft County..

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>007-009>013-084-085-090930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
529 AM EDT Sun Jul 8 2018 /429 AM CDT Sun Jul 8 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible over western Upper Michigan tonight.
Some storms could become strong.

Long term dryness along with low humidity and gusty winds today
will lead to an elevated wildfire potential over eastern Upper
Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-090930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
529 AM EDT Sun Jul 8 2018 /429 AM CDT Sun Jul 8 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible today across western Lake Superior,
then across the rest of the lake tonight. Some storms could
become strong to perhaps severe late today in the western portions
of Lake Superior and contain large hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-090930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
529 AM EDT Sun Jul 8 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:34 PM EDTSpecial Weather StatementMQTMarquette56 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.